Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 45, NWS Des Moines, IA

April 19, 2023Jasper County, Polk County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2023, 5:23 AM CDT for Jasper County, Polk County, Warren County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 5:23 AM CDT (10:23 UTC)
Expired
Apr 19, 2023, 5:51 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:16 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 19, 4:16 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
416 AM CDT Wed Apr 19 2023

.DISCUSSION.../Today through Tuesday/
Issued at 415 AM CDT Wed Apr 19 2023

Key Messages:

- Precipitation shifting into northern Iowa this morning.
- Strong to severe storms possible later this afternoon and
  overnight.
- Overall cooler weather for the remainder of the forecast period.

Surface low pressure has moved into south central Nebraska with the
warm front now into far southwest Iowa where temperatures have
warmed into the 60s. Thunderstorms are ongoing in the mid-level
theta-e advection and in advance of the first passing short wave. A
few storms have been producing small hail but overall individual
updrafts are not persisting long with the lack of deep layer shear.
That said, localized quarter sized hail remains possible yet over
the next few hour. Parts of northwest Iowa are having strong
northeast winds with gusts in the 50-65 mph range in the area along
the back edge of the precipitation where stronger subsidence and
precipitation erosion is occurring. Will continue to monitor this as
that back edge moves towards Emmet and Palo Alto counties.

For today, the area of low pressure will lift east/northeast today
into west central Iowa and will pull the warm front northward as
well. While this occurs, a stronger low pressure will develop into
Kansas in advance of a stronger short wave and this will gradually
lead to the western Iowa low to diminish some tough the triple point
and surface circulation will remain. Any precipitation by mid
morning and into the early afternoon should be relegated to north of
the warm front. South of the warm front, the amount of stratus to
fill into the warm sector remains in question. There currently is a
vast area of stratus from southeast Nebraska and into the eastern
half of Kansas. The stratus is expected to fill into central and
southern Iowa though confidence is not high that it will remain into
the afternoon and how much impact it will have on temperatures. Have
maintained highs in the 70s in the warm sector today and worst case
would be the 60s with dew points in the upper 50s and low 60s
inbound. An elevated mixed layer aloft should keep the area capped
for much much of the day. The area to watch later this afternoon is
near the triple point into west central Iowa and the tailing
boundary to the south where forcing will be strongest and the cin
with the EML will be weakest. The CAMs continue to suggest the cap
will break in this area late this afternoon with strong storm
development. The deterministics regional and global models are
holding the EML and don't break out widespread storms until the low
level jet increases this evening along with the arrival of the
stronger kinematics with the upper short wave.

Overall have maintained the potential for surface based convection
for late this afternoon over the far west with the greater chances
later this evening and overnight. A few supercells are possible
early with large hail and damaging winds the main threat though
there is a non-zero tornado potential, especially in vicinity of the
triple point. Concern overnight is for a QLCS development that will
lift northeast across the southern half of the forecast area. The
QLCS tornadic threat is certainly there. Finally, locally heavy
rainfall remains possible as PWATs increase to 1.25-1.50 inches
which is approaching 250% of climatology for this date. There should
not be much of a flooding threat but will watch. Convective chances
will persist into Thursday morning before moving east of the area.
Currently have much of Thursday afternoon and evening dry though
sounding profiles and CAM solutions do suggest that a few showers
and isolated thunderstorms could redevelop during this period.

The large upper low moving over the Upper Midwest will hamper the
weather across Iowa for Friday and into the weekend leading
cool/cold cyclonic flow that will persist until Sunday night.
Freezing overnight low temperatures are likely for many areas. Early
next week will be a little warmer but the large scale flow suggests
cooler than normal weather and may have another cold intrusion by
mid next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1139 PM CDT Tue Apr 18 2023

Storms beginning to develop in northern Iowa with MCS over eastern
NE heading ENE with time. Expecting the MCS to track toward DSM
and FOD, ALO through 10z with another area of storms over northern
NE to track along IA-MN border through 13z. Cigs lower to IFR
while winds remain brisk from ESE until 15-16z when winds turn
south. South sites return to VFR aft 20z. More storms expected
aft 21z through end of period. More details on those in next
package. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, Apr 19, 5:15 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
515 AM CDT Wed Apr 19 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
515 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will impact the area again tonight through early
Thursday morning. The primary threats will be strong winds and
large hail, however, a few tornadoes are possible. Severe weather
is expected through much of the night. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few storms may linger through Thursday morning, but the severe
threat will be diminishing.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight into Thursday morning.

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:17 PM CDTSpecial Weather StatementDMXHumboldt, Wright43 min
Apr 19, 6:46 PM CDTSevere Thunderstorm WarningDMXCrawford29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.